Alert archive / Alaska / High Wind Watches in 2009

High Wind Watch 4, NWS Anchorage, AK

February 11, 2009

NWS Anchorage, AK issued this high wind watch at Feb 11, 2009, 4:43 AM AKST. It took effect at Feb 12, 2009, 7:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 4:43 AM AKST (13:43 UTC)
In effect from
Feb 12, 2009, 7:00 AM AKST
Expired
Feb 11, 2009, 4:29 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK72 PAFC 111343
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
443 AM AKST WED FEB 11 2009

AKZ187-120245-
/X.NEW.PAFC.HW.A.0004.090213T0200Z-090213T1800Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
443 AM AKST WED FEB 11 2009

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING. 

AN INTENSE NORTH PACIFIC LOW WILL CROSS THE WESTERN ALEUTIANS BY
EARLY THURSDAY MORNING. EXPECT SOUTHWEST WIND 45 TO 60 MPH. POSSIBLE
GUSTS TO 75 MPH THURSDAY AFTERNOON. WINDS WILL THEN BECOME WEST
50 TO 65 MPH THURSDAY EVENING THROUGH FRIDAY MORNING WITH
POSSIBLE GUSTS TO 80 MPH.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$

AKZ191-120245-
/X.NEW.PAFC.HW.A.0004.090212T1400Z-090213T0600Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
443 AM AKST WED FEB 11 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
EVENING. 

AN INTENSE NORTH PACIFIC LOW WILL CROSS THE WESTERN ALEUTIANS BY
EARLY THURSDAY MORNING. EXPECT SOUTHWEST 30 TO 45 MPH AFTER
MIDNIGHT WITH POSSIBLE GUSTS TO 75 MPH TOWARD MORNING BECOMING
WEST TO NORTHWEST WIND 45 TO 60 MPH THURSDAY AND THURSDAY EVENING WITH
POSSIBLE GUSTS TO 80 MPH.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$
2 follow-up statements
000 
WWAK72 PAFC 111854
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
954 AM AKST WED FEB 11 2009

AKZ191-120800-
/X.EXT.PAFC.HW.A.0004.090212T1600Z-090213T0600Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
954 AM AKST WED FEB 11 2009

...HIGH WIND WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING. 

AN INTENSE NORTH PACIFIC LOW WILL CROSS THE WESTERN ALEUTIANS EARLY
THURSDAY MORNING. AS THE LOW CROSSES THE CHAIN...STRONG WEST TO
NORTHWEST WINDS WILL DEVELOP THURSDAY MORNING. WIND ARE EXPECTED
TO BE 45 TO 60 MPH THURSDAY MORNING THROUGH THURSDAY EVENING WITH
POSSIBLE GUSTS TO 80 MPH.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW.

$$

AKZ187-120800-
/X.CON.PAFC.HW.A.0004.090213T0200Z-090213T1800Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
954 AM AKST WED FEB 11 2009

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH FRIDAY MORNING. 

AN INTENSE NORTH PACIFIC LOW WILL CROSS THE WESTERN ALEUTIANS EARLY
THURSDAY MORNING. EXPECT SOUTHWEST WIND 45 TO 60 MPH WITH POSSIBLE
GUSTS TO 75 MPH THURSDAY AFTERNOON. WINDS WILL THEN BECOME WEST 50
TO 65 MPH THURSDAY EVENING THROUGH FRIDAY MORNING WITH POSSIBLE
GUSTS TO 80 MPH.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW.

$$
000 
WWAK72 PAFC 120129
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
429 PM AKST WED FEB 11 2009

AKZ187-121900-
/X.UPG.PAFC.HW.A.0004.090213T0200Z-090213T1800Z/
/X.NEW.PAFC.HW.W.0006.090213T0200Z-090213T1800Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
429 PM AKST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 5 PM THURSDAY TO 9 AM AKST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THURSDAY TO 9 AM AKST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

AN INTENSE NORTH PACIFIC LOW WILL CROSS THE WESTERN ALEUTIANS
EARLY THURSDAY MORNING. EXPECT SOUTHWEST WIND 45 TO 60 MPH WITH
GUSTS TO 75 MPH THURSDAY AFTERNOON. WINDS WILL THEN BECOME WEST 50
TO 65 MPH THURSDAY EVENING THROUGH FRIDAY MORNING WITH POSSIBLE
GUSTS TO 75 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

AKZ191-121900-
/X.UPG.PAFC.HW.A.0004.090212T1600Z-090213T0600Z/
/X.NEW.PAFC.HW.W.0006.090212T1600Z-090213T0600Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
429 PM AKST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 9 PM AKST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 7 AM TO 9 PM AKST THURSDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

AN INTENSE NORTH PACIFIC LOW WILL CROSS THE WESTERN ALEUTIANS
EARLY THURSDAY MORNING. AS THE LOW CROSSES THE CHAIN...STRONG WEST
TO NORTHWEST WINDS WILL DEVELOP THURSDAY MORNING. WINDS ARE
EXPECTED TO BE 50 TO 60 MPH THURSDAY MORNING THROUGH THURSDAY
EVENING WITH GUSTS TO 75 MPH.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Feb 10, 3:00 PM AKST, 13 hours 43 minutes earlier.

Area forecast discussion, Feb 10, 3:00 PM AKST, 13 hours 43 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
300 PM AKST TUE FEB 10 2009

.ANALYSIS AND UPPER LEVELS...
A CONCENTRIC COLD CORE UPPER LEVEL LOW REMAINS IN PLACE OVER NORTHERN
ALASKA. TWO TROUGHS EXTEND SOUTH FROM THE MAIN LOW...ONE IS MOVING
EAST OF ALASKA AND A SECOND IS MOVING ACROSS THE CENTRAL BERING SEA.
BETWEEN THESE TWO TROUGHS IS A SHORT WAVE RIDGE WHERE FAIR CONDITIONS
CAN BE FOUND OVER MUCH OF SOUTHCENTRAL AND SOUTHWEST ALASKA.

AT THE SURFACE...HIGH PRESSURE PERSISTS OVER THE MAINLAND CENTERED
OVER THE KOYUKUK RIVER VALLEY WHICH IS WHERE THE COLDEST TEMPERATURES
IN THE STATE CAN BE FOUND. TO THE WEST...AN OCCLUDED FRONT IS
APPROACHING BRISTOL BAY AND THE KUSKOKWIM DELTA. A 970 MB LOW
NORTHWEST OF SHEMYA IS WEAKENING AS IT DRIFTS NORTHWESTERN INTO THE
CENTRAL BERING. THE NEXT MAJOR SYSTEM CAN BE SEEN ON SATELLITE OVER
THE NORTH PACIFIC AS IT RAPIDLY GAINS STRENGTH THIS EVENING.

.MODEL DISCUSSION...
MODELS SEEM TO BE GETTING A BETTER HANDLE ON THE PROGRESSION OF THE
DEVELOPING NORTH PACIFIC LOWS AS CONSISTENCY FROM RUN TO RUN IS
IMPROVING. THE INHERITED FORECAST IN THE SHORT AND MID TERM IS
REPRESENTATIVE OF THE LATEST MODEL RUNS SO ONLY MINOR CHANGES WERE
NECESSARY. IN THE MID TO LONG RANGE...THE ECMWF SEEMS TO BE THE
OUTLIER WITH THE LATEST DEVELOPING LOW MOVING OUT OF THE NORTH
PACIFIC.

.SHORT TERM FORECAST...

SOUTHCENTRAL...
FAIR WEATHER OVER SOUTHCENTRAL EARLY THIS AFTERNOON WITH MOSTLY SUNNY
SKIES PREVAILING. THE EXCEPTION IS ALONG COOK INLET WHERE SOME LOW
STRATUS AND FOG ARE LURKING JUST OFF THE COAST. NORTHERLY WINDS OVER
THE INLET WILL INCREASE AS A RESULT OF THE DEVELOPING LOW SOUTH OF
KODIAK WHICH WILL HELP ERODE ANY STRATUS THAT REMAINS THIS EVENING.

A SHORT WAVE THAT IS CLEARLY VISIBLE ON THE WATER VAPOR IMAGERY WILL
TRIGGER THE AFOREMENTIONED SURFACE LOW TO DEVELOP OVERNIGHT. THERE IS
SOME UNCERTAINTY AS TO HOW FAR NORTH THE MOISTURE FROM THIS SYSTEM
WILL REACH AS THE LOW IS PROGGED TO SHEAR APART AND WEAKEN IN THE
EASTERN GULF BY WEDNESDAY NIGHT. THE 18Z RUN OF THE GFS AND NAM ARE
NOW BRINGING MORE MOISTURE INTO SOUTHCENTRAL. WE WILL STILL BE GOING
WITH A CHANCE OF SNOW TOMORROW EVENING FOR ANCHORAGE UP TO THE
SUSITNA VALLEY BUT CHANCES ARE GOOD THAT SOME LIGHT SNOW WILL FALL
FOR A PERIOD TOMORROW AS A DEFORMATION ZONE SETS UP OVER THE REGION.
MOST OF THE SNOW WILL FALL ALONG THE COAST AND THE SOUTHERN SUSITNA
VALLEY WHERE ISENTROPIC LIFT WILL BE MAXIMIZED.

THERE IS A POSSIBILITY AS WELL THAT KODIAK CITY COULD SEE BLOWING
SNOW AS THE NORTHERLY FLOW ON THE BACKSIDE OF THE LOW WRAPS MOISTURE
AND COLD AIR AROUND. WILL MENTION AREAS OF BLOWING SNOW FOR THIS ZONE
AS NOT CONFIDENT ENOUGH AT THIS POINT TO MENTION BLIZZARD CONDITIONS.
SOUTHCENTRAL WILL SEE A BREAK IN THE WEATHER BRIEFLY BEFORE THE NEXT
FRONTAL BOUNDARY MOVES INTO THE NORTHERN GULF ON FRIDAY BRINGING RAIN
AND SNOW TO THE COAST AND SNOW LIKELY OVER THE INTERIOR.

SOUTHWEST ALASKA...
BETHEL RADAR IS PICKING UP THE MOISTURE ASSOCIATED WITH THE WEAKENING
FRONT OVER THE EASTERN BERING SEA. LIGHT SNOW AND BLOWING SNOW IS
LIKELY ALONG THE COAST BUT THE FRONT IS WEAKENING AS THE ENERGY GETS
DISPLACED TO THE GULF. SNOW WILL SPREAD INLAND AND MAKE IT ALL THE
WAY UP TO THE UPPER KUSKOKWIM OVERNIGHT BUT SNOW TOTALS WILL REMAIN
LIGHT ACROSS THE AREA. INFRARED AND VISIBLE SATELLITE DEPICTING THE
PRECIPITATION BEHIND THE FRONT IS CONVECTIVE. SHOWERS WILL MOVE
INLAND OVERNIGHT AND GRADUALLY DIMINISH IN COVERAGE BY WEDNESDAY.

UNSETTLED WEATHER WILL CONTINUE AS ANOTHER OCCLUDED FRONT APPROACHES
THE COAST THURSDAY. MUCH MORE MOISTURE IS ASSOCIATED WITH THIS
SYSTEM...SO THERE WILL BE THE POSSIBILITY OF A BLIZZARD ALONG THE
COAST AS WELL AS MUCH STRONGER WINDS THROUGH THE GAPS ACROSS THE
INTERIOR.

BERING SEA/ALEUTIANS...
AS PREVIOUSLY MENTIONED...THE POST FRONTAL AIRMASS IS CONVECTIVE SO
SHOWERS WILL PERSIST THROUGH TONIGHT. A NORTH PACIFIC LOW WILL DEEPEN
RAPIDLY TO 970 MB LATE WEDNESDAY NIGHT AND MOVE INTO THE WESTERN
BERING SEA AS A 962 MB LOW THURSDAY. THIS SYSTEM WILL BEGIN TO WRAP
SOME ARCTIC AIR DOWN ON THE BACKSIDE WHICH WILL EVENTUALLY MAKE IT TO
THE MAINLAND OVER THE WEEKEND. IN THE MEAN TIME...THERE IS THE
POTENTIAL FOR HIGH WIND WARNINGS ALONG THE FRONT THURSDAY AND THEN
BLIZZARDS ACROSS THE BACKSIDE OF THE LOW ON FRIDAY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING...172 175 176 411
         GALE WARNING...132 165 170 171 185 352 412 413 414
         HEAVY FREEZING SPRAY WARNING...129 130 140
FIRE WEATHER...NONE.

AB FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:00 PM AKSTGale WarningAFC7 days
Feb 10, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Feb 10, 4:00 PM AKSTSmall Craft AdvisoryAFC48 hr
Feb 10, 4:00 PM AKSTStorm WarningAFC60 hr
Feb 10, 4:00 PM AKSTStorm WarningAFC24 hr
Feb 10, 6:46 PM AKSTWinter Weather AdvisoryAFC3 hr
Feb 11, 2:57 AM AKSTWinter Weather AdvisoryAFC10 hr
Feb 11, 4:00 AM AKSTGale WarningAFC60 hr
Feb 11, 4:00 AM AKSTGale WarningAFC5 days
Feb 11, 4:00 AM AKSTGale WarningAFC5 days
Feb 11, 4:00 AM AKSTHurricane Force Wind WarningAFC24 hr
Feb 11, 4:00 AM AKSTSmall Craft AdvisoryAFC60 hr
Feb 11, 4:00 AM AKSTStorm WarningAFC60 hr
Feb 11, 8:15 AM AKSTGale WarningAFC56 hr
Feb 11, 8:15 AM AKSTHeavy Freezing Spray WarningAFC20 hr

Nearby

High Wind Watches in Alaska, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.